Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Tensor products of polynomial identity algebras


Author: Elizabeth Berman
Journal: Trans. Amer. Math. Soc. 156 (1971), 259-271
MSC: Primary 16.49
MathSciNet review: 0274515
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate matrix algebras and tensor products of associative algebras over a commutative ring R with identity, such that the algebra satisfies a polynomial identity with coefficients in R. We call A a P. I. algebra over R if there exists a positive integer n and a polynomial f in n noncommuting variables with coefficients in R, not annihilating A, such that for all $ {a_1}, \ldots ,{a_n}$ in A, $ f({a_1}, \ldots ,{a_n}) = 0$. We call A a P-algebra if f is homogeneous with at least one coefficient of 1. We define the docile identity, a polynomial identity generalizing commutativity, in that if A satisfies a docile identity, then for all n, $ {A_n}$, the set of n-by-n matrices over A, satisfies a standard identity. We similarly define the unitary identity, which generalizes anticommutativity. Claudio Procesi and Lance Small recently proved that if A is a P. I. algebra over a field, then for all n, $ {A_n}$ satisfies some power of a standard identity. We generalize this result to P-algebras over commutative rings with identity. It follows that if A is a P-algebra, A satisfies a power of the docile identity.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16.49

Retrieve articles in all journals with MSC: 16.49


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1971-0274515-X
PII: S 0002-9947(1971)0274515-X
Keywords: Polynomial identity, tensor product, matrices
Article copyright: © Copyright 1971 American Mathematical Society